Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 26, NWS Dodge City, KS

August 7, 200919 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Aug 7, 2009, 12:31 PM CDT for 19 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2009, 12:31 PM CDT (17:31 UTC)
Expired
Aug 7, 2009, 6:30 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Seward County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 25 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 071731
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 PM CDT FRI AUG 7 2009

...STRONG WINDS ARE EXPECTED TO CONTINUE THIS AFTERNOON...

.A TIGHT PRESSURE GRADIENT WILL CAUSE STRONG AND GUSTY 
SOUTH TO SOUTHWEST WINDS THIS AFTERNOON.

KSZ030-031-045-046-063>066-076>081-086>090-080000-
/O.NEW.KDDC.WI.Y.0026.090807T1731Z-090808T0000Z/
TREGO-ELLIS-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-HASKELL-
GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
1231 PM CDT FRI AUG 7 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN
BE EXPECTED FOR THE REST OF THE AFTERNOON. THE WINDS SHOULD
GRADUALLY DECREASE FROM WEST TO EAST BY 7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

06
1 follow-up statement
000 
WWUS73 KDDC 072330
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT FRI AUG 7 2009

...WINDS ARE SUBSIDING...

.AS THE PRESSURE GRADIENT SLACKENS AND MOVES EAST, WINDS HAVE
BEGUN TO DIMINISH.

KSZ030-031-045-046-063>066-076>081-086>090-080030-
/O.CAN.KDDC.WI.Y.0026.000000T0000Z-090808T0000Z/
TREGO-ELLIS-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-HASKELL-
GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...NESS CITY...LA CROSSE...RUSH CENTER...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
630 PM CDT FRI AUG 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE FALLEN BELOW ADVISORY CRITERIA AND WILL CONTINUE
TO SLOWLY WEAKEN THIS EVENING.

$$

12/31

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Aug 7, 3:47 AM CDT, 8 hours 44 minutes earlier.

Area forecast discussion, Aug 7, 3:47 AM CDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT FRI AUG 7 2009

.DISCUSSION...

DAYS 1-2...

THE FORECAST FOCUS WILL BE ON TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A WEAKENING UPPER
LEVEL RIDGE OF HIGH PRESSURE TRANSITIONING ACROSS THE CENTRAL
PLAINS. MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE IS LIFTING
EAST-NORTHEAST ACROSS EASTERN OREGON AND INTO WESTERN IDAHO. A WEAK
+70KT UPPER LEVEL JET IS CLIMBING NORTHEAST ACROSS THE NORTHERN
ROCKIES AND CRESTING THE UPPER LEVEL RIDGE ACROSS THE NORTHERN
PLAINS. NEAR THE SURFACE, A POOL OF LOW LEVEL MOISTURE...WITH
DEWPOINTS AROUND 12C TO 18C...EXTENDS FROM MUCH OF KANSAS NORTH INTO
THE NORTHERN PLAINS OF THE WESTERN DAKOTAS AND EXTREME EASTERN
MONTANA. A WARM FRONT EXTENDS FROM NORTHWESTERN KANSAS DOWN INTO
NORTHEASTERN OKLAHOMA.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
TROUGH OF LOW PRESSURE IN THE WEST SHIFTING EASTWARD INTO THE
NORTHERN ROCKIES BY EARLY SATURDAY AND ON INTO THE NORTHERN PLAINS
SATURDAY NIGHT. THIS WILL HELP INFLUENCE A SOUTHWESTERLY FLOW ALOFT
ACROSS WESTERN KANSAS THAT WILL PERSIST THROUGH THE ENTIRE PERIOD.
AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL REMAIN IN
PLACE ALONG THE COLORADO BORDER THROUGH THE PERIOD AS WELL. THIS
WILL INFLUENCE A LOW LEVEL SOUTH TO SOUTHWESTERLY FLOW ACROSS
SOUTHWEST KANSAS THAT WILL HELP BRING A GENERAL WARMING TREND TO
THE AREA OVER THE NEXT COUPLE OF DAYS. THE NAM, GFS, AND UKMET
DO SHOW A MODEST AMOUNT OF LOW LEVEL MOISTURE REMAINING ACROSS
WESTERN KANSAS WITH DEWPOINTS AT H85 AROUND 10C. HOWEVER, A LACK OF
LOW LEVEL FORCING, A LACK OF DECENT UPPER LEVEL DYNAMIC SUPPORT,
AND WARM AIR ADVECTION AT H7 HELPING TO ENHANCE CAPPING...WILL
KEEP THINGS FAIRLY DRY INTO SATURDAY.

MUCH WARMER TEMPERATURES CAN BE EXPECTED TODAY. THE NAM, GFS, AND
UKMET SHOW TEMPERATURES AT H85 RANGING FROM AROUND 28C ACROSS
EXTREME EASTERN PORTIONS OF THE CWA TO NEAR 32C ALONG THE COLORADO
BORDER. COMBINED WITH THE HELP OF VERY LITTLE CLOUDINESS, EXPECT
HIGHS NEAR TO JUST ABOVE 100F ACROSS THE FORECAST AREA. FOR TONIGHT,
A STRONG LOW LEVEL SOUTHWESTERLY FLOW WILL CONTINUE ACROSS SOUTHWEST
KANSAS. TEMPERATURES AT H85 WILL RANGE AROUND 25C TO 27C ACROSS THE
CWA. EXPECT LOWS IN THE UPPER 60S(F) WEST TO THE 70S(F) EAST.
FOR SATURDAY, HIGH TEMPERATURES WILL BE SIMILAR TO THE DAY PREVIOUS
AS TEMPERATURES AT H85 RANGE FROM THE UPPER 20S(C) EAST TO THE LOWER
30S(C) WEST. ONCE AGAIN, LOOK FOR HIGHS TO BE NEAR TO JUST ABOVE
100F ACROSS THE FORECAST AREA. LOWS SATURDAY NIGHT WILL AGAIN BE IN
THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE WEST. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES.

DAYS 3-7...

LEFT THE EXTENDED FORECAST INTACT THIS FORECAST CYCLE EVEN THOUGH
THERE REMAINS SOME UNCERTAINTY IN THE DETAILS OF THE ATMOSPHERIC
CIRCULATION IMPACTING THE CENTRAL PLAINS.  ALL INDICATIONS OF A
RIDGE IN THE SOUTHEAST U.S. CONTINUES EARLY IN THE PERIOD.  THE
ANOMALOUSLY DEEP TROUGH IN THE WEST FOR THIS TIME OF YEAR WILL BE
LIFTING OUT INTO THE PLAINS BY LATE IN THE WEEKEND OR FIRST OF THE
WEEK.  AS THIS HAPPENS THE ELEVATED MIXED LAYER WILL EXPAND ACROSS
THE PLAINS AND MAY CAP ANY POTENTIAL FOR TSRA. BUT AS THE ASSOCIATED
FRONT SLIDES INTO THE REGION THERE MAY BE ENOUGH BOUNDARY LAYER
INSTABILITY AND LOW LEVEL FORCING TO GENERATE THUNDERSTORMS.  LEFT
THE RELATIVELY LOW POPS IN.  WILL ALSO HAVE TO WATCH FOR THE
POTENTIAL FOR A DISTURBANCE/MOISTURE TO ADVECT NORTH OUT OF THE
LOWER LATITUDES.  THE FRONT/BOUNDARY WILL REMAIN IN THE GENERAL
VICINITY FOR MONDAY/TUESDAY SO KEPT THE POPS GOING THEN.  LATER IN
THE EXTENDED ALL LONG RANGE MODELS INDICATE THAT THE RIDGE WILL
REBUILD IN THE WEST/ROCKIES WHICH SHOULD ALLOW FOR NORTHWEST FLOW
ONCE AGAIN, ESPECIALLY BY THE END OF THE WEEK.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED DURING THE DAY.  SOUTHERLY WINDS WILL BE
GUSTY AS LOW PRESSURE DEEPENS ACROSS THE HIGH PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  72 102  70 /   0   0   0   0
GCK 100  70 102  68 /   0   0   0   0
EHA 100  68 100  66 /   0   0   0   0
LBL 102  70 102  68 /   0   0   0   0
HYS 102  72 103  70 /   0   0   0   0
P28 102  75 103  73 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/07/07
Hazardous weather outlook, Aug 7, 3:55 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT FRI AUG 7 2009

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 AM CDT FRI AUG 7 2009 /255 AM MDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE INTO WESTERN KANSAS SUNDAY BRINGING A CHANCE
FOR THUNDERSTORMS TO THE AREA SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL ALSO BE POSSIBLE INTO EARLY NEXT WEEK. IT IS
TOO EARLY TO DETERMINE WHETHER OR NOT ANY STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.